Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Memphis, TN

July 16, 20185 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 16, 2018, 4:12 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 4:12 AM CDT (09:12 UTC)
Expired
Jul 16, 2018, 7:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Crockett County, TN, Gibson County, TN, Hardeman County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:15 AM CDTFLASH FLOODJackson, TNA NUMBER OF ROADS ARE FLOODED IN AND AROUND DOWNTOWN JACKSON. LABUTH AT LAWRENCE SWITCH AND HIGHWAY 45 BYPASS AT AIRWAYS.
Jul 16, 6:59 AM CDTFLASH FLOOD1 Se Medon, TNWATER OVER BRIDGES ON LOWERY ROAD IN MEDON.
Jul 16, 6:59 AM CDTFLASH FLOOD1 Sse Medon, TNFIRE DEPARTMENT IS RESCUING 4 TO 5 PEOPLE OUT OF THEIR HOMES ON SWINK ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS54 KMEG 160912
FFWMEG
TNC023-033-053-069-113-161215-
/O.NEW.KMEG.FF.W.0051.180716T0912Z-180716T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
412 AM CDT MON JUL 16 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Crockett County in northwestern Tennessee...
  Southeastern Gibson County in northwestern Tennessee...
  Northeastern Hardeman County in southwestern Tennessee...
  Madison County in southwestern Tennessee...
  Western Chester County in southwestern Tennessee...

* Until 715 AM CDT.

* At 412 AM CDT...Trained weather spotters estimate 1 to 3 inches of
  rain has occurred over the past hour. Showers and thunderstorms
  will produce an additional 1 to 3 inches of rain over the next
  hour.

* Some locations that will experience flooding include...
  Jackson, Humboldt, Henderson, Bolivar, Chickasaw State Forest,
  Chickasaw State Park, Fairview, Bells, Three Way, Silerton,
  Masseyville, Bemis, Adair, Cloverport, Mercer, Robertson, Carroll,
  Medina, Gadsden and Toone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3537 8862 3534 8867 3531 8866 3531 8864
      3530 8867 3531 8869 3525 8872 3525 8909
      3584 8906 3582 8870 3579 8871 3579 8861

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:49 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 16, 3:49 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
349 AM CDT Mon Jul 16 2018

.DISCUSSION...

A cluster of thunderstorms has developed over West Tennessee over
the last hour or so...likely along an outflow boundary from
convection earlier in the day. See no reason why these should
dissipate before sunrise...but they will likely shift into middle
Tennessee over the next few hours. Temperatures this morning are
running a few degrees cooler than they were at this time last
night. Most of the Midsouth is in the Middle 70s. Morning lows
will be mostly in the low 70s.

Cooler temperatures...ongoing and anticipated rainfall, and
abundant cloud cover should all help to keep temperatures below
Heat Advisory criteria today. However, dew points remain elevated
in the middle 70s, so even a brief period of clear skies will
likely result in a surge of heat indices well into the triple
digits.

It looks like we are beginning a bit of a pattern change across
the Midsouth. The surface high pressure and ridge aloft that has
dominated our weather pattern for the last week or so is being
replaced with northwest flow. As a result, we should see a few
days of enhanced pops and slightly cooler temperatures. Widespread
organized severe thunderstorms are not expected...however this
time of year any thunderstorms are capable of any likely to
produce frequent lightning and locally strong wind gusts. We also
have to keep an eye to our Northwest in anticipation of an MCS
moving into the area.

Highs today and tomorrow will likely be in the low 90s...but we
may manage to stay out of the 90s during the middle part of the
work week as a trough deepens over the East Coast.

Guidance has been consistent for the past couple of runs that a
significant trough will develop over the Eastern US late in the
work week. The GFS is more robust with this scenario. Will lean
toward the cooler side of guidance Friday into next weekend.
Expect near to slightly below normal temperatures. We may see some
rain Friday...but overall next weekend looks dry.

30

&&

.AVIATION...
/06z TAFs/

A few lingering showers are expected to dissipate early this
morning, resulting in generally benign conditions late tonight
and early Monday. VFR conditions are forecast across most of the
area with patchy fog possible at KMKL. Scattered Cu will develop
by mid morning with afternoon thunderstorms once again. The best
chance for thunderstorms will be at KMEM and KTUP. Any storms that
develop will have the potential to produce gusty winds and heavy
rainfall, resulting in tempo reductions to ceiling and visibility.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 16, 3:58 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
358 AM CDT Mon Jul 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
358 AM CDT Mon Jul 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong thunderstorms will be possible today across all of the
Midsouth. Damaging winds and heavy rainfall will be the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms will be possible Tuesday as a cold
front influences the region. Damaging winds and heavy rainfall
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 15, 10:31 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 PM CDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 NNW SOUTHEAST MEMPHIS 35.11N  89.90W
07/15/2018                   SHELBY             TN   SOCIAL MEDIA

            LARGE TREE DOWN ACROSS SAINT NICK DR.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:04 PM CDTAreal Flood AdvisoryMEGFayette, Haywood, Lauderdale, Shelby, Tipton116 min
Jul 15, 7:14 PM CDTSpecial Weather StatementMEGShelby46 min
Jul 15, 7:32 PM CDTSevere Thunderstorm WarningMEGShelby28 min
Jul 16, 7:15 AM CDTAreal Flood WarningMEGChester, Hardeman, Madison3 hr
Jul 16, 7:24 AM CDTRiver Flood WarningMEGMadison15 hr
Jul 16, 1:43 PM CDTHeat AdvisoryMEGDyer, Lake, Lauderdale, Shelby, Tipton6 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.